Wyoming, 2011

High Wind in Wyoming, February 7, 2011

February 7, 2011 · NWS CYS · 3 events in 3 counties and zones

A cold front moved across the area with a strong pressure gradient behind the front. This pattern resulted in strong winds in the wind prone areas of southeast Wyoming.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A cold front moved across the area with a strong pressure gradient behind the front. This pattern resulted in strong winds in the wind prone areas of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 7, 3:45 AM MST, 1 minute earlier.

Area forecast discussion, Feb 7, 3:45 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
345 AM MST MON FEB 7 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
WINDS ARE STARTING TO PICK UP IN THE MOUNTAINS AT THE MOMENT. THE
WINDS SHOULD REACH THE WARNING CRITERIA BY 12-13Z SO WILL KEEP THE
WIND WARNING AS IS. COLD AND SNOWY WEATHER IS ON TAP FOR THE CWA.
NWLY FLOW WILL BE ALOFT TODAY AS AN UPPER TROUGH APPROACHES THE
AREA FROM THE NORTH. LOW AND MID LEVEL MOISTURE WILL STREAM INTO
THE AREA THROUGH TUESDAY. SNOW WILL DEVELOP THIS AFTERNOON ACROSS
THE NORTHERN ZONES AND IN THE MOUNTAINS. TODAY WILL BE WARMER
WITH SURFACE LOW PRESSURE PULLING WARMER AIR INTO THE AREA AS IT
MOVES ACROSS WY. A STRONG COLD FRONT WILL MOVE ACROSS THE CWA
THIS EVENING WITH ARCTIC AIR MOVING INTO THE AREA. GOOD LIFT WILL
BE OVER THE CWA TONIGHT DUE TO PVA FROM THE UPPER TROUGH. ALSO
FRONTOGENESIS WILL OCCUR ACROSS THE CENTRAL PORTION OF THE CWA AS
THE FRONT MOVES SOUTH. THIS WILL RESULT IN SNOW HEAVY AT TIMES FOR
THE ENTIRE AREA TONIGHT. SNOW AMOUNTS WILL BE FROM 3 TO 5 INCHES
LOWER ELEVATIONS...WITH UP TO 6 TO 7 INCHES IN THE NEBRASKA
PANHANDLE. 14 TO 18 INCHES OF NEW SNOW WILL FALL IN THE MOUNTAINS
WHERE A WINTER STORM WARNING IS IN EFFECT UNTIL 18Z TUESDAY. A
WINTER WEATHER ADVISORY WILL BE ISSUED FOR THE REST OF THE CWA.
BLOWING SNOW WILL BE A CONCERN THIS EVENING AS VERY WINDY CONDITIONS
OCCUR WITH AND A FEW HOURS BEHIND THE COLD FRONTAL PASSAGE. WINDS
WILL DROP OFF DRAMATICALLY AFTER MIDNIGHT THOUGH. TUESDAY OF COURSE
WILL BE MUCH COLDER AS THE ARCTIC AIRMASS MOVES OVER THE AREA. THE
MODERATE TO HEAVY SNOW WILL END TUESDAY MORNING BUT LIGHT SNOW OR
FLURRIES WILL CONTINUE THROUGH THE AFTERNOON. WILL LIKELY NEED A
WIND CHILL ADVISORY TUESDAY NIGHT ACROSS MUCH OF THE FORECAST AREA.
WEDNESDAY WILL REBOUND A BIT WITH CLEARING SKIES AND TEMPERATURES
ABOUT 10 DEGREES WARMER. HIGH TEMPERATURES WILL BE AROUND NORMAL
TODAY...25 TO 30 DEGREES BELOW NORMAL TUESDAY...AND 15 TO 20 DEGREES
BELOW NORMAL FOR WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY
THE EASTERN PACIFIC RIDGE THURSDAY IS DISPLACED TO THE EAST THROUGH
FRIDAY AS A POTENT SHORTWAVE TROUGH APPROACHES THE PACIFIC NORTHWEST
COAST. THE GEM AND ECMWF ARE SLIGHTLY MORE AMPLIFIED WITH THESE
FEATURES THAN THE GFS. DOWNSTREAM OF THE RIDGE...THE FLOW ALOFT
WILL BE NORTHWESTERLY. IN SITU SURFACE HIGH PRESSURE RIDGE WILL
PROMOTE DRY CONDITIONS WITH INCREASING WESTERLY DOWNSLOPE WINDS
FROM THE LARAMIE RANGE EASTWARD. CONSEQUENTLY...TEMPERATURES WILL
MODERATE TO ABOVE NORMAL LEVELS ON FRIDAY THROUGH SUNDAY. THE GFS
700 MB WIND PROG SHOWS 50-65 KT WINDS OVER SOUTHEAST WYOMING
BEGINNING FRIDAY AFTERNOON AND LASTING THROUGH SUNDAY EVENING.
SATURDAY LOOKS TO BE THE WARMEST DAY OF THE FORECAST PERIOD AS 500
MB HEIGHTS RISE TO AROUND 570 DM AND 700 MB TEMPERATURES RANGE
FROM 1 TO -3C. HIGHS ON SATURDAY WILL RANGE FROM THE UPPER 20S AND
30S WEST TO THE 40S TO LOWER 50S EAST. THE NEXT SHORTWAVE TO
AFFECT THE CWA WILL MOVE QUICKLY FROM THE PACIFIC NORTHWEST EARLY
SUNDAY MORNING INTO WYOMING AND MONTANA SUNDAY NIGHT. THERE ARE
GLARING DIFFERENCES BETWEEN THE GFS AND ECMWF WITH THIS WAVE.
THE GFS IS MORE ROBUST WITH A DEEPER AMPLITUDE TROUGH COMPARED
TO THE ECMWF'S WEAKER CHANNELED NE-SW VORTICITY LOBE. LEANED
TOWARD THE GFS AND INTRODUCED 20 PERCENT POPS SUNDAY NIGHT FOR
LIGHT SNOW ACROSS THE NORTHERN CWA AND SOUTHERN MOUNTAINS AS
MOISTURE WILL BE LIMITED DESPITE THE DECENT DYNAMICS. THE SNOW
WILL END MONDAY MORNING FOLLOWED BY SLIGHTLY COOLER TEMPERATURES.

&&

.AVIATION...12Z TAF ISSUANCE
LITTLE CHANGE FROM THE PREVIOUS FORECAST. VFR CEILINGS AND
VISIBILITIES WILL CONTINUE EAST OF THE LARAMIE RANGE THROUGH THIS
AFTERNOON. OVER THE LARAMIE RANGE WESTWARD THROUGH CARBON COUNTY
INCLUDING KSAA...KRWL AND KLAR...THERE WILL BE PERIODS OF MVFR
CEILINGS AND VISIBILITIES IN LIGHT SNOW AND BLOWING SNOW. MVFR
CEILINGS AND VISIBILITIES WILL BE POSSIBLE IN THE NORTH PLATTE
VALLEY IN WESTERN NEBRASKA BETWEEN 10Z AND 15Z MONDAY. IFR
CEILINGS AND MVFR VISIBILITIES IN SNOW AND FOG WILL SPREAD INTO
THE NORTHERN PORTION OF THE CWA THIS AFTERNOON. WESTERLY SURFACE
WINDS WILL GUST AS HIGH AS 50 KNOTS THROUGH MID AFTERNOON ALONG
AND WEST OF THE LARAMIE RANGE. IFR CEILINGS AND VISIBILITIES IN
SNOW AND FOG WILL BE WIDESPREAD MONDAY NIGHT AND TUESDAY MORNING.

&&

.FIRE WEATHER...
NO CONCERNS DUE TO COLD AND SNOWY WEATHER AND LOW FIRE DANGER OVER
THE NEXT COUPLE OF DAYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 3 PM MONDAY FOR WYZ106-WYZ110-WYZ116-
     WYZ117.
     WINTER WEATHER ADVISORY FROM 5 PM MONDAY TO 11 AM TUESDAY FOR
     WYZ101-WYZ102-WYZ104-WYZ105-WYZ106-WYZ107-WYZ108-WYZ109-
     WYZ110-WYZ111-WYZ113-WYZ115-WYZ116-WYZ117-WYZ118-WYZ119.
     WINTER STORM WARNING FROM NOON MONDAY TO 11 AM TUESDAY FOR
     WYZ103-WYZ112-WYZ114.
NE...WINTER WEATHER ADVISORY FROM 5 PM MONDAY TO 11 AM TUESDAY FOR
     NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-
     NEZ096.

&&

SHORT TERM/FIRE WEATHER...KMD
LONG TERM/AVIATION...JAMSKI
Hazardous weather outlook, Feb 6, 8:05 PM MST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
805 PM MST SUN FEB 6 2011

WYZ101-102-104>111-113-115>119-071245-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
805 PM MST SUN FEB 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT AFTER MIDNIGHT FOR THE CENTRAL AND SOUTH
LARAMIE RANGE...SOUTHWEST PLATTE COUNTY...THE NORTH SNOWY RANGE
FOOTHILLS AND THE SOUTH LARAMIE RANGE FOOTHILLS. WEST WINDS WILL LIKELY
INCREASE TO 30 TO 45 MPH WITH GUSTS TO 60 MPH.

SOME FLURRIES WILL CONTINUE FOR THE REST OF TONIGHT...ESPECIALLY IN
THE EVENING OVER SOUTHEAST WYOMING.  ALTHOUGH...LITTLE OR NO NEW
ACCUMULATIONS ARE EXPECTED...VISIBILITIES WILL BE REDUCED TO BETWEEN
1 AND 3 MILES FOR BRIEF PERIODS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING IS IN EFFECT THROUGH 300 PM MST MONDAY FOR THE CENTRAL
AND SOUTH LARAMIE RANGE...SOUTHWEST PLATTE COUNTY...THE NORTH SNOWY
RANGE FOOTHILLS AND THE SOUTH LARAMIE RANGE FOOTHILLS. WEST WINDS
WILL BE 30 TO 45 MPH WITH GUSTS TO 60 MPH.

A STRONG ARCTIC COLD FRONT AND UPPER LEVEL DISTURBANCE WILL BRING
WIDESPREAD SNOW AND MUCH COLDER TEMPERATURES MONDAY NIGHT AND
TUESDAY. LIGHT TO MODERATE SNOW ACCUMULATIONS ARE EXPECTED. STRONG
WEST TO NORTHWEST WINDS WILL CREATE AREAS OF BLOWING SNOW. AFTER
WELL BELOW NORMAL TEMPERATURES WEDNESDAY...A SLOW WARMING TREND
WILL FOLLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103-112-114-071245-
NORTH LARAMIE RANGE-SIERRA MADRE RANGE-SNOWY RANGE-
805 PM MST SUN FEB 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TONIGHT

PERIODS OF LIGHT SNOW OR FLURRIES WILL CONTINUE THE REST OF TONIGHT.
NEW SNOW ACCUMULATIONS WILL BE BETWEEN 1 AND 3 INCHES. WESTERLY WINDS
WILL GUST AS HIGH AS 45 MPH AFTER MIDNIGHT AND WILL PRODUCE AREAS
OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG ARCTIC COLD FRONT AND UPPER LEVEL DISTURBANCE WILL
BRING WIDESPREAD SNOW AND MUCH COLDER TEMPERATURES MONDAY NIGHT
AND TUESDAY. MODERATE TO HEAVY SNOW ACCUMULATIONS ARE EXPECTED.
STRONG WEST TO NORTHWEST WINDS WILL CREATE AREAS OF BLOWING SNOW.
A WINTER STORM WARNING IS IN EFFECT FROM NOON MONDAY UNTIL 6 AM
TUESDAY. AFTER WELL BELOW NORMAL TEMPERATURES WEDNESDAY...A SLOW
WARMING TREND WILL FOLLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-071245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
805 PM MST SUN FEB 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG ARCTIC COLD FRONT AND UPPER LEVEL DISTURBANCE WILL
BRING WIDESPREAD SNOW AND MUCH COLDER TEMPERATURES MONDAY NIGHT
AND TUESDAY. LIGHT TO MODERATE SNOW ACCUMULATIONS ARE EXPECTED.
STRONG WEST TO NORTHWEST WINDS WILL CREATE AREAS OF BLOWING
SNOW. AFTER WELL BELOW NORMAL TEMPERATURES WEDNESDAY...A SLOW
WARMING TREND WILL FOLLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 7, 3:46 AM MST to 8:55 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington measured sustained winds in excess of 40 mph throughout the event.

High Wind, South Laramie Range

When
February 7, 8:00 AM MST to 10:00 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UP railroad sensor at Buford measured sustained winds in excess of 40 mph throughout the event.

High Wind, South Laramie Range Foothills

When
February 7, 12:00 PM MST to 2:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UP railroad sensor at Emkay measured sustained winds in excess of 40 mph throughout the event.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276830, 276831, 276832.